Alert archive / California / Freeze Warnings in 2015

Freeze Warning 2, NWS San Francisco Bay Area, CA

January 2, 201510 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Jan 2, 2015, 10:42 AM PST for 10 counties in California. It took effect at Jan 3, 2015, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 10:42 AM PST (18:42 UTC)
In effect from
Jan 3, 2015, 12:00 AM PST
Expired
Jan 3, 2015, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WWUS76 KMTR 021842
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1042 AM PST FRI JAN 2 2015

...ANOTHER ROUND OF COLD TEMPERATURES EXPECTED TONIGHT INTO
SATURDAY MORNING...

CAZ506-507-510>512-516>518-528-031700-
/O.NEW.KMTR.FZ.W.0002.150103T0800Z-150103T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
1042 AM PST FRI JAN 2 2015

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY. 

* TIMING: MIDNIGHT FRIDAY NIGHT THROUGH MID MORNING SATURDAY.

* LOCATION: NORTH BAY VALLEYS AND MOUNTAINS...ALL INTERIOR
  SECTIONS OF MONTEREY AND SAN BENITO COUNTIES...SANTA CRUZ
  MOUNTAINS...EAST BAY VALLEY AND MOUNTAINS.

* TEMPERATURES: EARLY MORNING LOWS IN THE 20S TO LOWER 30S IN MANY
  LOCATIONS. SEVERAL HOURS OF SUB-FREEZING TEMPERATURES LIKELY.

* IMPACTS: DAMAGE TO SENSITIVE VEGETATION. STRESS ON OUTDOOR 
  PETS AND LIVESTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

CAZ508-513-031700-
/O.NEW.KMTR.FR.Y.0002.150103T0800Z-150103T1700Z/
SAN FRANCISCO BAY SHORELINE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
1042 AM PST FRI JAN 2 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY. 

* TIMING: MIDNIGHT FRIDAY NIGHT THROUGH MID MORNING SATURDAY.

* LOCATION: SAN FRANCISCO BAY SHORELINE...SANTA CLARA VALLEY
  INCLUDING THE CITY OF SAN JOSE.

* TEMPERATURES: EARLY MORNING LOWS IN THE LOWER TO MID 30S. 
  TEMPERATURES IN THE SOUTHERN SANTA CLARA VALLEY WILL LIKELY 
  DROP INTO THE UPPER 20S. 

* IMPACTS: DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED. 

&&

$$


BELL
1 follow-up statement
906 
WWUS76 KMTR 031721
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
921 AM PST SAT JAN 3 2015

...TEMPERATURES WARMING ABOVE FREEZING...


CAZ506-507-510>512-516>518-528-031830-
/O.EXP.KMTR.FZ.W.0002.000000T0000Z-150103T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
921 AM PST SAT JAN 3 2015

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. TEMPERATURES HAVE
WARMED ABOVE FREEZING.


$$

CAZ508-513-031830-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-150103T1700Z/
SAN FRANCISCO BAY SHORELINE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
921 AM PST SAT JAN 3 2015

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES HAVE
WARMED UP INTO THE UPPER 30S AND 40S AND WILL CONTINUE TO WARM
THIS MORNING.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Jan 2, 9:22 AM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 2, 9:22 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
922 AM PST FRI JAN 2 2015

...FREEZING TEMPERATURES ACROSS INTERIOR PORTIONS OF THE AREA
EXPECTED AGAIN THIS MORNING...

.SYNOPSIS...FREEZING TEMPERATURES ARE POSSIBLE ONCE AGAIN LATE
TONIGHT AND SATURDAY MORNING. AN UPPER LEVEL RIDGE WILL BUILD
OVER THE AREA DURING THE WEEKEND AND RESULT IN GRADUAL WARMING.
DRY WEATHER IS EXPECTED TO PERSIST INTO THE EARLY PART OF NEXT
WEEK...WITH RAIN CHANCES DEVELOPING BY LATE WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...AS OF 8:10 AM PST FRIDAY...ANOTHER CHILLY START TO
THE DAY WITH MANY LOCATIONS CLOSE TO THE VALUES THAT WERE HIT
YESTERDAY (SFOPNSMTR WITH ALL THE DETAILS). WILL ALLOW THE FROST
AND FREEZE PRODUCTS TO EXPIRE AT 9 AM. MAIN QUESTION FOR THE
FORECAST WILL BE LOWS FOR TONIGHT. SIMILAR TO YESTERDAY GUIDANCE
IS SHOWING WARMING THAT WOULD TAKE MOST LOCATIONS OUT OF FREEZE
CRITERIA FOR TONIGHT. HOWEVER...12Z SOUNDING FROM KOAK THIS
MORNING ACTUALLY SHOWS SLIGHT COOLING FROM THE SURFACE UP TO 800MB
MAKING THE WARMING GUIDANCE NUMBERS A BIT SUSPECT.

REST OF THE FORECAST APPEARS TO BE ON TRACK WITH A SLIGHT CHANCE TO
CHANCE FOR RAIN LATE WEDNESDAY INTO THURSDAY.

.PREVIOUS DISCUSSION...CLEAR SKIES AND DRY CONDITIONS ARE
RESULTING IN ANOTHER CHILLY NIGHT ACROSS THE DISTRICT WITH
TEMPERATURES DROPPING INTO THE LOWER 30S TO LOWER 40S. DEW POINT
TEMPERATURES ARE GENERALLY RUNNING A LITTLE WARMER THAN YESTERDAY
AT THIS TIME THUS...EXPECT MANY LOW TEMPERATURES TO BE SLIGHTLY
WARMER THAN THOSE ON THURSDAY...ALTHOUGH PLENTY OF FREEZING OR
NEAR FREEZING TEMPERATURES ARE EXPECTED. FROST ADVISORIES AND
FREEZE WARNINGS REMAIN IN EFFECT UNTIL 9 AM THIS MORNING. ALTHOUGH
WARMER TEMPERATURES ARE EXPECTED TONIGHT INTO SATURDAY
MORNING...THERE WILL LIKELY BE SOME INLAND AREAS THAT APPROACH
FREEZING.

AN UPPER RIDGE OVER THE EASTERN PACIFIC WILL CONTINUE TO APPROACH
THE COAST TODAY AND GRADUALLY MOVE OVER CALIFORNIA BY EARLY NEXT
WEEK. THIS RIDGE WILL BRING IN A WARMING TREND AND KEEP CONDITIONS
DRY. GRADUAL WARMING IS EXPECTED BY THE END OF THE WEEKEND AND
DAYTIME HIGHS ARE FORECAST TO BE MOSTLY IN THE 60S BY MONDAY.

THE MEDIUM RANGE MOSTLY MODELS AGREE THAT THE RIDGE WILL BEGIN TO
BREAK DOWN BY THE MIDDLE OF NEXT WEEK WHICH WILL ALLOW A PACIFIC
STORM SYSTEM TO POTENTIALLY BRING RAIN TO OUR AREA BY LATE
WEDNESDAY OR THURSDAY. PROJECTIONS ARE FOR MOSTLY LIGHT AMOUNTS
AND FOR THAT RAIN TO PRIMARILY BE FOCUSED ON THE NORTHERN PART OF
THE FORECAST AREA.

&&

.AVIATION...AS OF 09:20 AM PST FRIDAY...STATUS QUO...MOSTLY CLEAR
SKIES AND VFR CONDITIONS. THERE WAS SOME PATCHY FOG IN THE N BAY
LAST NIGHT AND THE POSSIBILITY WILL EXIST AGAIN TONIGHT FOR KSTS.
OTHER TERMINALS WILL BE VFR THROUGH THE PERIOD. ONE AREA OF
CONCERN IS THE STRATUS LURKING OFF THE COAST. LATEST GUIDANCE DOES
NOT BRING IT INLAND...WHICH MAKES SENSE GIVEN THE LINGERING N TO
NE FLOW AT 925MB.

VICINITY OF KSFO...VFR CONDITIONS WITH GENERALLY LIGHT WINDS.

CONFIDENCE IS HIGH.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR WITH GENERALLY LIGHT WINDS AT
KMRY.

CONFIDENCE IS HIGH.

&&

.MARINE...AS OF 09:18 AM PST FRIDAY...LIGHT TO MODERATE WINDS WILL
PREVAIL OVER THE COASTAL WATERS THROUGH MUCH OF THE FORECAST AS
HIGH PRESSURE REMAINS IN PLACE. THE SEA STATE WILL BE GENTLE WITH
A WEST TO NORTHWEST SWELL WITH A MODERATE PERIOD.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

PUBLIC FORECAST: BELL/SIMS
AVIATION/MARINE: MM

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Jan 2, 4:28 AM PST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
428 AM PST FRI JAN 2 2015

CAZ506>508-510>513-516>518-528-021700-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
428 AM PST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

ANOTHER COLDER THAN NORMAL NIGHT CAN BE EXPECTED WITH MANY
INTERIOR LOCATIONS THURSDAY NIGHT EXPECTED TO BE NEAR OR SLIGHTLY
COOLER THAN FREEZING.

FROST ADVISORY FOR THE SAN FRANCISCO BAY SHORELINE PLUS THE SANTA
CLARA VALLEY UNTIL 9 AM.
FREEZE WARNING FOR THE NORTH BAY MOUNTAINS AND VALLEYS PLUS
SALINAS VALLEY...SAN BENITO COUNTY...AND THE SANTA LUCIAS UNTIL 9 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL MODERATE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:42 AM PSTFrost AdvisoryMTRAlameda, Contra Costa, San Mateo, Santa Clara22 hr

Nearby

Freeze Warnings in California, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.